Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 12, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Aug 23, 1999, 6:20 PM CDT for Winneshiek County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 1999, 6:20 PM CDT (23:20 UTC)
- Expired
- Aug 23, 1999, 7:15 PM CDT
- In force
- 55 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 232321 RRA TORLSE IAC191-240015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 620 PM CDT MON AUG 23 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * TORNADO WARNING FOR... WINNESHIEK COUNTY IN NORTHEASTERN IOWA * UNTIL 715 PM CDT * AT 619 PM...SPOTTERS INDICATED A TORNADO NEAR RIDGEWAY... ABOUT 10 MILES WEST OF DECORAH MOVING SOUTH AT ABOUT 10 MPH. * THE TORNADO WILL BE NEAR... SPILLVILLE BY v625 PM GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! SJT/KING &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:15 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 23, 2:15 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 215 PM CDT MON AUG 23 1999 MAIN FOCUS THIS PACKAGE IS ON RAIN CHANCES TONIGHT...SUBSEQUENT CLEARING TREND...AND THE USUAL TEMPERATURE DILEMAS. 18Z SURFACE ANALYSIS SHOWS ELONGATED LOW CENTER FROM MN/WI BORDER NEAR ST CROIX FALLS/TALYORS FALLS AREA...DOWN ACROSS LA CROSSE AREA TO NEAR DUBUQUE AREA. RADAR SHOWING WIDESPREAD CONVECTION ALONG FRONTAL BOUNDARY REACHING THROUGH THIS SAME AREA...AND EXTENDING DOWN INTO EASTERN IOWA. SATELLITE IMAGERY SHOWING VERY DISTINCT CIRCULATION OVER SOUTHERN MN...MOVING QUICKLY OFF TO THE SOUTHEAST. MODELS ALL SIMILAR IN HANDLING OF THIS SYSTEM...TAKING IT INTO EASTERN IA BY MIDNIGHT...AND TO IL/IN BORDER BY THIS TIME TOMORROW. DRY AIR CIRCULATING AROUND THIS COMPACT SYSTEM KEEPING CONVECTION AT BAY FOR THE MOST PART NEAR THE CENTER...BUT THERE IS SOME THERE. ALSO...GOOD AMOUNT OF CUMULUS AND LOW CLOUD WRAPPING AROUND NORTH SIDE. MODELS HANG ONTO LOW LEVEL MOISTURE ON NORTH AND NORTHEAST SIDE OF SYSTEM AS IT MOVES THROUGH...SO SHOULD SEE A GREAT DEAL OF CLEARING TONIGHT. IN FACT...WITH DEFORMATION BAND ACROSS AREA THROUGH THE NIGHT...COULD BE SOME PERSISTANT RAINS OVER PARTS OF WESTERN WISCONSIN FOR MUCH OF THE EVENING. COULD ALSO BE SOME LIGHT RAIN OR SHOWERY DRIZZLE IN THE WRAP AROUND MOISTURE. THEREFORE...WILL HANG ONTO PRECIPITATION MENTION TONIGHT. COULD BE SOME PATCHES OF FOG AS WELL...BUT FEEL WINDS WILL STAY UP ENOUGH TO MAKE IT TOO WIDESPREAD OR THICK. SYSTEM SHOULD BE FAR ENOUGH AWAY TO KEEP RAIN CHANCES OUT OF PICTURE FOR MOST AREAS...BUT MAY HANG ONTO LOW POP CHANCES FOR PORTIONS OF WI. COOL POOL ALOFT BEHIND SYSTEM SHOULD RESULT IN FAIR AMOUNT OF CUMULUS DEVELOPMENT OVER AREA. WILL LIMIT SHOWER CHANCES WITH THIS TO AFOREMENTIONED PORTIONS OF WI. HIGH PRESSURE WILL BUILD IN FOR TUESDAY NIGHT...AND WITH LIGHT WINDS AND MOISTURE AROUND...WOULD EXPECT SOME FOG DEVELOPMENT. SHORT WAVE RIDGING TO COVER AREA WEDNESDAY...SO DRY DAY EXPECTED. GUIDANCE TEMPERATURES CLOSE AND NEAR CURRENT FORECAST NUMBERS. NO SIGNIFICANT CHANGES EXPECTED. EXTENDED FORECAST LOOKS DRY AND TEMPERATE FOR THE MOST PART. EXTENDED MODELS BRING FRONT AND WEAK WAVE THROUGH AREA FRIDAY. NCEP FORECASTERS IN WASHINGTON KEEP AREA DRY...BUT AM LEARY OF THAT. WILL KEEP CURRENT MENTION OF RAIN FRIDAY IN THE FORECAST. .LSE...NONE. WELVAERT
In the hours before
Special weather statement, Aug 23, 5:20 PM CDT, 1 hour before
MNZ079-086>088-094>096-240200 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 520 PM CDT MON AUG 23 1999 ...COLD AIR FUNNEL CLOUDS REPORTED OVER PARTS OF SOUTHEAST MINNESOTA... COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED BY THE PUBLIC THIS AFTERNOON BETWEEN STEWARVILLE AND RACINE IN NORTHERN MOWER COUNTY. THESE TYPE OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND. AS A RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A FEW MINUTES. HOWEVER...IF YOU LIVE IN SOUTHEAST MINNESOTA REMAIN ALERT AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND. THIS PHENOMENA IS CAUSED BY UNUSUALLY COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE AND IS NOT ASSOCIATED WITH MAJOR TORNADIC STORMS. CONDITIONS WILL REMAIN FAVORABLE FOR THE FORMATION OF COLD AIR FUNNEL CLOUDS DURING THE NEXT SEVERAL HOURS THOUGH. SJT
Special weather statement, Aug 23, 5:20 PM CDT, 1 hour before
MNZ079-086>088-094>096-240200 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 520 PM CDT MON AUG 23 1999 ...COLD AIR FUNNEL CLOUDS REPORTED OVER PARTS OF SOUTHEAST MINNESOTA... COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED BY THE PUBLIC THIS AFTERNOON BETWEEN STEWARVILLE AND RACINE IN NORTHERN MOWER COUNTY. THESE TYPE OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND. AS A RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A FEW MINUTES. HOWEVER...IF YOU LIVE IN SOUTHEAST MINNESOTA REMAIN ALERT AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND. THIS PHENOMENA IS CAUSED BY UNUSUALLY COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE AND IS NOT ASSOCIATED WITH MAJOR TORNADIC STORMS. CONDITIONS WILL REMAIN FAVORABLE FOR THE FORMATION OF COLD AIR FUNNEL CLOUDS DURING THE NEXT SEVERAL HOURS THOUGH. SJT
Special weather statement, Aug 23, 5:55 PM CDT, 25 minutes before
IAZ008-011>018-019>029-030-240200 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 555 PM CDT MON AUG 23 1999 ...COLD AIR FUNNEL CLOUDS REPORTED OVER PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA... NUMEROUS COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED BY THE PUBLIC THIS AFTERNOON NEAR DECORAH IN WINNESHIEK COUNTY...AND PORTIONS OF SOUTHEAST MINNESOTA. THESE TYPE OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND. AS A RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A FEW MINUTES. HOWEVER...IF YOU LIVE IN NORTHEAST IOWA...REMAIN ALERT AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND. THIS PHENOMENA IS CAUSED BY UNUSUALLY COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE AND IS NOT ASSOCIATED WITH MAJOR TORNADIC STORMS. CONDITIONS WILL REMAIN FAVORABLE FOR THE FORMATION OF COLD AIR FUNNEL CLOUDS DURING THE NEXT SEVERAL HOURS THOUGH. SJT
Special weather statement, Aug 23, 5:55 PM CDT, 25 minutes before
IAZ008-011>018-019>029-030-240200 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 555 PM CDT MON AUG 23 1999 ...COLD AIR FUNNEL CLOUDS REPORTED OVER PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA... NUMEROUS COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED BY THE PUBLIC THIS AFTERNOON NEAR DECORAH IN WINNESHIEK COUNTY...AND PORTIONS OF SOUTHEAST MINNESOTA. THESE TYPE OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND. AS A RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A FEW MINUTES. HOWEVER...IF YOU LIVE IN NORTHEAST IOWA...REMAIN ALERT AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND. THIS PHENOMENA IS CAUSED BY UNUSUALLY COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE AND IS NOT ASSOCIATED WITH MAJOR TORNADIC STORMS. CONDITIONS WILL REMAIN FAVORABLE FOR THE FORMATION OF COLD AIR FUNNEL CLOUDS DURING THE NEXT SEVERAL HOURS THOUGH. SJT
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:04 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 61 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.